Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1155 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1227    
    Printed89    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 
CASE REPORT
Year : 2005  |  Volume : 47  |  Issue : 1  |  Page : 60-62

Psychiatric co-morbidity associated with pheniramine abuse and dependence


National Drug Dependence Treatment Centre, All India Institute of Medical Sciences, New Delhi 110029, India

Correspondence Address:
Hemraj Pal
National Drug Dependence Treatment Centre, All India Institute of Medical Sciences, New Delhi 110029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.46079

Rights and Permissions

The abuse of cough syrups containing antihistamines and codeine is being increasingly noted. The abuse of antihistamines alone has also been reported. The use of antihistamines alone or in combination with other substances of abuse may predispose individuals to develop psychiatric symptoms or syndromes as a part of intoxication, withdrawal or as co-morbid conditions. We present two case reports to highlight the occurrence of co-morbid psychopathology in association with antihistamine abuse and dependence. Case I used high doses of pheniramine for about 2 years and became suspicious of his wife; he even doubted the paternity of his yet-to-be-born child. The associated behavioural abnormalities suggested that he was acting out on the delusion. He also had seizures associated with the intake of a high dose of pheniramine. Case II had multiple substance use, and dependence on alcohol and pheniramine. He demonstrated abnormal behaviour suggestive of psychosis and organic brain syndrome that persisted for a few days and remitted on discontinuation of the substances. These two cases demonstrate the occurrence of psychotic syndromes associated with heavy pheniramine use. The psychopathology can vary from an independent psychotic syndrome to an organic brain syndrome-like disorder.



[FULL TEXT] [PDF]*

        

Print this article         Email this article